Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 209, NWS St. Louis, MO

May 23, 2024Madison County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 23, 2024, 9:54 AM CDT for Madison County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2024, 9:54 AM CDT (14:54 UTC)
Expired
May 23, 2024, 10:18 AM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Madison County, MO

The radar

The Paducah radar (KPAH), 135 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.9 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.7
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

873 
WUUS53 KLSX 231454
SVRLSX
MOC123-231530-
/O.NEW.KLSX.SV.W.0209.240523T1454Z-240523T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
954 AM CDT Thu May 23 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Madison County in southeastern Missouri...

* Until 1030 AM CDT.

* At 954 AM CDT, a severe thunderstorm was located near Marquand,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marquand and Buckhorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3746 9037 3753 9014 3741 9015 3731 9015
      3731 9018 3732 9021 3731 9029 3731 9035
TIME...MOT...LOC 1454Z 253DEG 24KT 3740 9025 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
2 follow-up statements
002 
WWUS53 KLSX 231506
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1006 AM CDT Thu May 23 2024

MOC123-231530-
/O.CON.KLSX.SV.W.0209.000000T0000Z-240523T1530Z/
Madison MO-
1006 AM CDT Thu May 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHEASTERN MADISON COUNTY IN SOUTHEASTERN MISSOURI...

At 1006 AM CDT, a severe thunderstorm was located over Marquand,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marquand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3748 9029 3753 9014 3741 9015 3733 9015
      3736 9027
TIME...MOT...LOC 1506Z 249DEG 23KT 3744 9017 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
445 
WWUS53 KLSX 231518
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1018 AM CDT Thu May 23 2024

MOC123-231528-
/O.CAN.KLSX.SV.W.0209.000000T0000Z-240523T1530Z/
Madison MO-
1018 AM CDT Thu May 23 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 3748 9029 3753 9014 3741 9015 3733 9015
      3736 9027
TIME...MOT...LOC 1516Z 253DEG 24KT 3746 9007 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:22 AM CDT, 3 hours 32 minutes earlier. Its key messages:

  • Although there's at least some chance for thunderstorms nearly every day, there are two primary time frames we're watching for the best potential. The first is on Friday when a cold front moves through with the potential for damaging winds and possibly some hail. The uncertainty here revolves around whether there will be a round of storms in the morning or if the stronger activity waits until the afternoon.
  • After a dry Saturday, the best day of the weekend, the next trough brings the potential for two rounds of storms Saturday night and Sunday. There's a potential for a greater severe weather threat on Sunday but there's uncertainty on the timing of this trough and whether the strong instability will exist in our area or not.
Area forecast discussion, May 23, 6:22 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
622 AM CDT Thu May 23 2024

.KEY MESSAGES...

- Although there's at least some chance for thunderstorms nearly
  every day, there are two primary time frames we're watching for
  the best potential. The first is on Friday when a cold front
  moves through with the potential for damaging winds and possibly
  some hail. The uncertainty here revolves around whether there
  will be a round of storms in the morning or if the stronger
  activity waits until the afternoon.

- After a dry Saturday, the best day of the weekend, the next
  trough brings the potential for two rounds of storms Saturday
  night and Sunday. There's a potential for a greater severe
  weather threat on Sunday but there's uncertainty on the timing
  of this trough and whether the strong instability will exist in
  our area or not.

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 246 AM CDT Thu May 23 2024

As surface high pressure is moving east this morning, low level
moisture return has begun with some showers and thunderstorms along
the leading edge of the better moisture. This activity will
primarily be confined to the morning hours when the moist advection
on the low level jet is most pronounced. As we get further into the
day mid level shortwave ridging will promote subsidence and suppress
convection despite increasing instability in the gradually
moistening air mass. So after the morning showers it should actually
be a pretty nice, dry day for most with temperatures near 80.

The next shortwave trough is actually moving out into the Northern
Plains today, sparking off a new round of thunderstorms over
Nebraska this evening. As the trough moves northeast it will send a
cold front eastward tonight into Friday. Similar to our last episode
on Tuesday, the best forcing with the trough will be moving well to
the north so the coverage of storms further south in our area is a
little more in question. Instability will tend to be maximizing
ahead of the front as moisture pools and temperatures aim for their
warmest levels of this air mass, but convergence along the front
will be weakening and lift from the shortwave trough stays well
to the north. In addition, deep layer shear is only weak to
moderate so it will be more difficult to get supercell structures
from thunderstorms, with a tendency more toward multicell clusters
with the primary severe weather hazard being damaging winds.

While that is the general synoptic setup, there are more
complications involved. The thunderstorms that get going over
Nebraska tonight are forecast by most of the CAMs to form into a
broader convective complex which pushes southeast well ahead of the
front and moves clear across our area during the morning to early
afternoon. If this is how it plays out, then our primary severe
weather threat would be with this line, with the intensity perhaps
decreasing as it moves in but reinvigorating as daytime heating adds
instability ahead of it. This would also mean that during the
afternoon most of the area will be behind the MCS affected by the
cold pool which limits the potential for redevelopment as the actual
front moves in later in the day. It's worth noting that while many
CAMs show this scenario, most of the global scale models don't play
out the morning MCS concept, instead focusing the threat along the
cold front in the afternoon. While the CAMs have a general bias
toward over-convecting and this could be causing the projected MCS
to blow through too early, the global scale models have a tendency
to underplay these mesoscale events and focus more on the synoptic
scale forcing of the cold front. It's hard to have much confidence
in which way it will play out. The message we have the most
confidence in is that there is a threat for strong to severe
thunderstorms with primarily a threat for damaging winds on Friday,
but the timing could be anywhere from mid morning to late afternoon.
This also has an effect on the temperature forecast as a morning MCS
would prevent strong heating.

Kimble

&&

.LONG TERM...  (Friday Night through Wednesday)
Issued at 246 AM CDT Thu May 23 2024

The cold front Friday night is strong enough to clear the area and
push the moist, unstable air mass out of the way giving way to the
driest day of the forecast on Saturday. It won't last long, though,
as surface high pressure already begins to push east of the forecast
area Saturday afternoon and moisture begins surging back north in
the plains ahead of the next trough.

This next trough will be further south than the last several,
placing us well within the better synoptic forcing. We're expecting
the development of a surface low with a warm front lifting north and
a cold front swooping southeast in quick succession. The most
widespread rainfall will be with the warm front Saturday night into
Sunday morning. In this scenario the severe weather hazard would
primarily be large hail with elevated thunderstorms if enough
instability can develop. Whether another round develops in the
warm sector ahead of the cold front on Sunday is much more in
question. It's this round that would have the greater overall
severe weather threat if all the variables line up. The timing of
the wave is the biggest factor here, as if the low moves by in
the morning and swings the cold front through early, we may not
develop enough surface based instability ahead of the front in our
area. While there is still timing and track uncertainty on this
wave, the trend continues to be for a rather quick passage of this
trough which would have a tendency to place the better severe
weather threat to the southeast of our area.

Sunday's trough initiates a pattern change across the continent. As
it moves east it will deepen and establish a broader trough over
the eastern US with a ridging building over the west. The
resulting northwest flow over our region will promote drying and
the potential for cooler temperatures as well. While dry and cool
is the rule, it's not absolute. Shortwave troughs dropping through
the flow could bring brief periods of showers, but we won't have
the Gulf of Mexico moisture to work with to create a greater
severe weather threat. Whether temperatures will be a few degrees
below normal or a few degrees above will depend on whether we're
closer to the broader trough or the broader ridge. The general
trend will be for initially cooler temperatures followed by a
gradual warming. The greatest uncertainty is on Monday as most
models indicate a secondary trough following Sunday's wave, but
there's considerable variability on how strong it will be. The
operational GFS actually portrays this as the stronger of the two
troughs and is the most aggressive with continuing rain chances
into Monday. If Sunday's trough is significantly more dominant,
then subsidence in its wake would promote a dry Memorial Day.

Kimble

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 621 AM CDT Thu May 23 2024

Early morning thunderstorms are dying off and should no longer
threaten the local terminals. Expect a light southerly wind today
with VFR conditions. Some cumulus likely midday into the afternoon.
The next round of thunderstorms could arrive as early as Friday
morning, although there's considerable uncertainty on this.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 23, 2:57 AM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
257 AM CDT Thu May 23 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-240800-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
257 AM CDT Thu May 23 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms mainly along and south of I-70.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of severe thunderstorms on Friday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kimble

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:52 AM CDTSevere Thunderstorm WarningLSXCrawford24 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.